Idaho, 2013Damaging Wind in Idaho, September 17, 2013
September 17, 2013 · NWS PIH · 1 event in 1 county or zone
The Kettle Butte ARL site reported a 61 mph wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Kettle Butte ARL site reported a 61 mph wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 16, 1:00 PM MST, 11 hours 35 minutes earlier.
Area forecast discussion, Sep 16, 1:00 PM MST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT MON SEP 16 2013
.DISCUSSION...THE LATEST SATELLITE IMAGERY WAS SHOWING A LOW
PRESSURE SYSTEM ANCHORED OFF THE NW BC COAST WITH SEVERAL S/WV
FEATURES EMBEDDED IN THE FLOW. THE MODELS SUGGEST THAT THE FIRST
FEATURE WILL LIFT NE ACROSS OREGON THIS EVENING FOLLOWED BY A SECOND
WAVE HITTING THE OREGON COAST EARLY TUESDAY MORNING. AS THE TROUGH
CARVES OUT A BIT MORE AREA ACROSS THE NW...BOTH THE NAM AND GFS
INDICATE THAT A JET SEGMENT WILL LIFT INTO NEVADA/SRN IDAHO LATE
TONIGHT/TUESDAY MORNING SPAWNING NOCTURNAL THUNDERSTORM ACTIVITY
ACROSS A GOOD PORTION OF SE IDAHO. BY TUESDAY AFTERNOON THE UPPER
TROUGH SHIFTS INLAND ACROSS WASHINGTON/OREGON WHILE THE ASSOCIATED
SURFACE COLD FRONT PUSHES THROUGH SE IDAHO. INCREASING WINDS ARE
ANTICIPATED ALONG WITH THE FRONT TUESDAY AFTERNOON SATISFYING LAKE
WIND ADVISORY CONDITIONS. BY NOON WEDNESDAY...THE UPPER TROUGH
SWEEPS INTO WRN MONTANA AND THE WYOMING BORDER REGIONS WITH THE BULK
OF THE PRECIPITATION RESIDING NEAR THESE RESPECTIVE BORDERS WHILE
STRONG WEST WINDS DEVELOP THROUGHOUT THE SNAKE PLAIN AND SRN
HIGHLANDS. 700MB WINDS AND STATISTICAL GUIDANCE ARE BOTH SUPPORTIVE
OF WIND ADVISORY CONDITIONS WEDNESDAY. A PROGRESSIVE S/WV RIDGE
BUILDS ACROSS THE REGION WEDNESDAY NIGHT/THURSDAY AND CONTINUES
THROUGH FRIDAY AS THE NEXT PAC TROUGH ADVANCES TOWARD THE COAST.
DRIER CONDITIONS AND CLEARING SKIES WEDNESDAY NIGHT SHOULD SUPPORT
MUCH COLDER LOW TEMPS THURSDAY MORNING AND THE LATEST STATISTICAL
GUIDANCE WAS SHOWING TEMPS IN THE LOWER TO MID 30S. THUS SUPPORT FOR
A POTENTIAL FROST ADVISORY THURSDAY MORNING APPEARS TO BE MOUNTING.
WARMER TEMPERATURES FOLLOW FRIDAY/SATURDAY AS INCREASING SW FLOW
SPREADS ACROSS THE REGION AHEAD OF THE NEXT INCOMING PAC TROUGH
WHICH IS EXPECTED TO SPREAD INTO THE NRN ROCKIES/SRN IDAHO LATE
SATURDAY NIGHT/SUNDAY PRODUCING SCATTERED SHOWERS ACROSS THE REGION.
A BRIEF RESPITE FOLLOWS MONDAY/TUESDAY WITH THE MODELS DUMPING A
FAIRLY DEEP LOW PRESSURE SYSTEM INTO THE GREAT BASIN BY WEDNESDAY.
WE MIGHT EVEN SEE SNOW ACROSS THE HIGHER MOUNTAINS IF THIS SYSTEM
MATERIALIZES AS THE MODELS PROJECT. TEMPERATURES TAKE A DIGGER
WEDNESDAY BEHIND THE FRONT AND GRADUALLY WARM TO AROUND
CLIMATOLOGICAL NORMS BY FRIDAY/SATURDAY. HUSTON
&&
.AVIATION...EXPECT CONTINUED VFR CONDITIONS THIS EVENING. MODELS
INDICATING SOME MOISTURE MOVING IN OVERNIGHT AND PUT SOME VCSH OR
SHOWERS AT TAF SITES IN THE EARLY MORNING HOURS. EXPECT SOME 10 TO
20 KNOT WINDS AT IDA AND PIH EARLY THIS EVENING. EXPECT WINDS TO
INCREASE TUESDAY AFTERNOON AS WELL AS COLD FRONT APPROACHES EASTERN
IDAHO. STRONG WINDS EXPECTED WEDNESDAY BEHIND THE FRONT AS WELL. GK
&&
.FIRE WEATHER...UPPER LEVEL TROF AND STRONG COLD FRONT WILL MOVE
TOWARD EASTERN IDAHO ON TUESDAY. EXPECT ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE DAY TUESDAY WITH WIND GUSTS IN
THE 20 TO 35 MPH RANGE IN THE AFTERNOON. EXPECT MUCH COOLER
TEMPERATURES WEDNESDAY BEHIND THE FRONT AS MUCH AS 15 TO 20 DEGREES
COOLER THAN TUESDAY. WINDS WILL REMAIN STRONG AND GUSTY WEDNESDAY
WITH GUSTS OF 25 TO 35 MPH EXPECTED ESPECIALLY IN SOUTHERN AREAS. GK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY TUESDAY AFTERNOON IDZ021.
&&
Hazardous weather outlook, Sep 16, 2:18 AM MST, 22 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
318 AM MDT MON SEP 16 2013
IDZ017>025-031-032-170930-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
318 AM MDT MON SEP 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR TODAY. GUSTY
WINDS ARE POSSIBLE OVER 40MPH...BUT THE CHANCE OF SEVERE STORMS IS
VERY LOW. A FEW STORMS MAY LINGER TONIGHT ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STRONGER SYSTEM SWINGS ACROSS THE AREA TUESDAY AND WEDNESDAY.
SHOWERS AND STORMS WILL RAMP UP TOMORROW ESPECIALLY AHEAD OF A
COLD FRONT...THAT PUSHES INTO WESTERN AREAS TOMORROW AND
EVENTUALLY THROUGH ALL OF EASTERN IDAHO ON WEDNESDAY. STRONG/LOCALLY
SEVERE STORMS PRODUCING STRONG WINDS AND HAIL ARE POSSIBLE AHEAD
OF THE FRONT TOMORROW. SOUTHERLY WINDS WILL BE 20-30MPH SUSTAINED
AHEAD OF THE FRONT BECOMING WEST/SOUTHWEST BEHIND IT. LAKE WIND
ADVISORIES AT THE VERY LEAST MAY BE NEEDED BOTH DAYS.
TEMPERATURES WILL BE MUCH COOLER WEDNESDAY AND WEDNESDAY NIGHT.
HIGHS ON WEDNESDAY WILL BE 15-20 DEGREES COOLER VS.
TUESDAY...WHICH IS ALSO AROUND 10 DEGREES BELOW AVERAGE FOR MID
SEPTEMBER. LOWS THURSDAY MORNING WILL BE CHILLY...WITH 20S AND 30S
FOR MOST OF THE CENTRAL AND EASTERN MOUNTAINS. 35-45 DEGREE LOWS
ARE FORECAST ACROSS THE SNAKE PLAIN AND SOUTHERN HIGHLANDS. WE MAY
NEED FROST ADVISORIES THAT MORNING ACROSS THE UPPER PART OF THE
PLAIN.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Sep 16, 6:43 PM MST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
743 PM MDT MON SEP 16 2013
IDZ017-021-170230-
MINIDOKA ID-BINGHAM ID-POWER ID-BLAINE ID-
743 PM MDT MON SEP 16 2013
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
EAST CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO
EXTREME SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
UNTIL 830 PM MDT
AT 741 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF RUPERT..MOVING NORTHEAST AT
30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RURAL EASTERN MINIDOKA COUNTY...
RURAL SOUTHEASTERN BLAINE COUNTY...
RURAL WESTERN POWER COUNTY...
RURAL NORTHWESTERN POWER COUNTY...
RURAL EASTERN BLAINE COUNTY...
RURAL SOUTHWESTERN BINGHAM COUNTY...
LAT...LON 4318 11313 4289 11293 4270 11354 4288 11364
TIME...MOT...LOC 0143Z 236DEG 26KT 4282 11353
HEDGES
Special weather statement, Sep 16, 10:59 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1159 PM MDT MON SEP 16 2013
IDZ017-020>023-170700-
CARIBOU ID-MINIDOKA ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-POWER
ID-CASSIA ID-BANNOCK ID-BLAINE ID-
1159 PM MDT MON SEP 16 2013
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
EXTREME SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
EXTREME NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
NORTHEASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
NORTHERN POWER COUNTY IN SOUTHEAST IDAHO
EXTREME WEST CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
EXTREME NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
UNTIL 100 AM MDT
AT 1152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 26 MILES WEST OF
ABERDEEN TO 7 MILES NORTHWEST OF AMERICAN FALLS TO 12 MILES
SOUTHWEST OF NEELEY..AND MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 55 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
AMERICAN FALLS..
ABERDEEN...
FORT HALL BANNOCK CREEK LODGE...
PINGREE...
FORT HALL BUFFALO LODGE...
CHUBBUCK...
POCATELLO
FORT HALL CITY...
FORT HALL EAGLE LODGE...
BLACKFOOT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4351 11264 4325 11209 4281 11212 4255 11306
4283 11299 4306 11350
TIME...MOT...LOC 0555Z 237DEG 33KT 4306 11329 4288 11288
4260 11296
JKEYESSpecial weather statement, Sep 16, 11:44 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1244 AM MDT TUE SEP 17 2013
IDZ020-021-023-170745-
CARIBOU ID-JEFFERSON ID-BINGHAM ID-BONNEVILLE ID-BANNOCK ID-MADISON
ID-
1244 AM MDT TUE SEP 17 2013
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL MADISON COUNTY IN SOUTHEAST IDAHO
NORTH CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
BONNEVILLE COUNTY IN SOUTHEAST IDAHO
CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
EXTREME SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
EXTREME NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
UNTIL 145 AM MDT
AT 1239 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROCKFORD TO
BLACKFOOT TO POCATELLO..AND MOVING NORTHEAST AT 45 MPH.
WIND GUSTS TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
FORT HALL LINCOLN CREEK LODGE...
FORT HALL PUTNAM LODGE...
FORT HALL YANDELL MOUNTAIN...
ROSE...
BONE...
GOSHEN...
SHELLEY...
IDAHO FALLS...
AMMON...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4316 11140 4287 11248 4314 11240 4322 11278
4372 11174 4367 11162 4363 11161 4362 11151
4352 11127
TIME...MOT...LOC 0642Z 245DEG 41KT 4324 11254 4318 11229
4290 11241
JKEYESThunderstorm Wind, Bonneville
- When
- September 17, 12:35 AM MST to 12:45 AM MST
- Where
- Bonneville County, 11 mi W of Osgood
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.570, -112.320
The Kettle Butte ARL site reported a 61 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Utah, September 17, 2013$90,000 · 1.75 in hail · 13 events
- Flash Flood and Hail in Colorado, September 17, 2013$47,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Utah, September 17, 20132 in hail · 8 events
- Hail and Damaging Winds in North Dakota, September 17 to 18, 20132 in hail · 8 events
- Drought in Texas, September 17 to 30, 20136 events
- Hail and Damaging Winds in Wyoming, September 17, 2013$1,000 · 1.25 in hail · 6 events
- Damaging Winds in Montana, September 17, 201372 kt wind · 6 events
- Drought in Mississippi, September 17 to 24, 20135 events
- Drought in Illinois, September 17 to 30, 20134 events
- Drought in Arkansas, September 17 to 24, 20134 events
- Damaging Wind and Heavy Rain in Georgia, September 17, 201350 kt wind · 4 events
- Tornadoes and Hail in Idaho, September 17, 2013EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478271.